Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 10, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Apr 23, 2005, 4:12 PM PDT for Imperial County, California; Yuma County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2005, 4:12 PM PDT (23:12 UTC)
- Expired
- Apr 23, 2005, 5:00 PM PDT
- In force
- 48 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
Counties Yuma County, AZ, Imperial County, CA
The radar
The Yuma radar (KYUX), 14 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 232313 SVRPSR AZC027-CAC025-240000- /O.NEW.KPSR.SV.W.0010.050423T2312Z-050424T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 412 PM MST SAT APR 23 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA THIS INCLUDES THE CITIES OF...YUMA...SOMERTON...MARTINEZ LAKE... GADSDEN * UNTIL 500 PM MST * AT 406 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF SAN LUIS...OR ABOUT 10 MILES SOUTH OF GADSDEN...AND MOVING NORTHEAST AT 40 MPH. DENSE BLOWING DUST IS ALSO LIKELY WITH THIS STORM WHICH WILL REDUCE VISIBILITIES TO WELL UNDER A QUARTER MILE AT TIMES. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARABY AND WINTERHAVEN. LAT...LON 3241 11485 3234 11466 3292 11431 3302 11457 $$ ESTLE
1 follow-up statement
000 WWUS55 KPSR 232352 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 450 PM MST SAT APR 23 2005 AZC027-CAC025-240000- /O.CON.KPSR.SV.W.0010.000000T0000Z-050424T0000Z/ YUMA AZ-IMPERIAL CA- 450 PM MST SAT APR 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MST FOR SOUTHEASTERN IMPERIAL AND WEST CENTRAL YUMA COUNTIES... AT 445 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER YUMA AND WAS MOVING NORTHEAST AROUND 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARABY...ANDRADE...WINTERHAVEN AND MARTINEZ LAKE. AN OBSERVER IN YUMA REPORTED DIME TO NICKEL SIZE HAIL. IN ADDITION WINDS OF BETWEEN 40 AND 50 MPH HAVE BEEN REPORTED WITH THIS STORM... ALONG WITH VERY HEAVY RAIN. LAT...LON 3266 11479 3259 11449 3301 11428 3302 11457 $$ ESTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:30 PM PDT, 42 minutes earlier.
Area forecast discussion, Apr 23, 3:30 PM PDT, 42 minutes before
AZZ020>028-CAZ030>033-240545- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 330 PM MST SAT APR 23 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS SOUTHERN CALIFORNIA AND ARIZONA TONIGHT. THIS SYSTEM WILL BRING WINDY WEATHER TO THE ENTIRE AREA...AND SCATTERED SHOWERS AND THUNDERSTORMS WITH AREAS OF BLOWING DUST MAINLY EAST OF THE LOWER COLORADO RIVER AND ESPECIALLY TO SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THROUGH TONIGHT. THEN...COOLER AND BREEZY TO WINDY WEATHER IS EXPECTED BEHIND THIS SYSTEM SUNDAY. DRY AND WARMER WEATHER IS EXPECTED BY MONDAY THROUGH WEDNESDAY AS HIGH PRESSURE ALOFT FROM THE PACIFIC MOVES EAST OVER THE SOUTHWESTERN UNITED STATES. ANOTHER PACIFIC LOW PRESSURE SYSTEM IS EXPECTED TO BRING COOLER AND BREEZY TO WINDY WEATHER WITH A CHANCE OF SHOWERS BY THURSDAY NIGHT INTO FRIDAY. && .DISCUSSION... TEMPERATURES WERE GENERALLY 5 TO 7 DEGREES WARMER AND DEW POINT TEMPERATURES 20 TO 30 DEGREES HIGHER ALONG THE LOWER COLORADO RIVER VALLEY INCLUDING YUMA EASTWARD ACROSS SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA AT MID AFTERNOON TODAY COMPARED WITH THE SAME TIME YESTERDAY. ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED OVER THIS AREA DURING THE AFTERNOON. MEANWHILE...MID AND HIGH LEVEL CLOUDINESS FROM THE SOUTH MOVED OVER SOUTHEAST CALIFORNIA RESULTING IN TEMPERATURES THAT WERE 2 OR 3 DEGREES COOLER AT MID AFTERNOON TODAY COMPARED WITH THE SAME TIME YESTERDAY. AND DEW POINT TEMPERATURES WERE 10 TO 20 DEGREES HIGHER THERE. A LOW PRESSURE SYSTEM THAT WAS JUST OFF THE NORTHERN BAJA CALIFORNIA COAST AT MID AFTERNOON TODAY WILL MOVE NORTHEAST ACROSS SOUTHERN CALIFORNIA AND ARIZONA TONIGHT. THIS SYSTEM WILL BRING WINDY WEATHER TO THE ENTIRE AREA AND A CHANCE OF SHOWERS AND THUNDERSTORMS WITH AREAS OF BLOWING DUST MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY AND ESPECIALLY TO SOUTH-CENTRAL ARIZONA LATE THIS AFTERNOON AND TONIGHT. MAIN CONCERN FOR THE SHORT TERM FORECAST IS THE INCREASING THUNDERSTORMS WITH BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND AREAS OF BLOWING DUST ESPECIALLY IN SOUTH-CENTRAL ARIZONA THROUGH TONIGHT. THE WIND WITH SOME THUNDERSTORMS COULD BECOME MARGINALLY SEVERE. ALTHOUGH NOT MENTIONED IN THE FORECAST...SMALL HAIL IS ALSO POSSIBLE. ALSO...WINDS MAY REACH MARGINAL LEVELS FOR WIND ADVISORY CRITERIA IN SOUTHEAST CALIFORNIA AND FAR SOUTHWEST ARIZONA THIS EVENING. COOLER AND BREEZY TO WINDY WEATHER IS EXPECTED BEHIND THIS SYSTEM SUNDAY...AND THERE IS A SLIGHT CHANCE OF SHOWERS AND AFTERNOON THUNDERSTORMS OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA. DRY AND WARMER WEATHER IS EXPECTED BY MONDAY THROUGH WEDNESDAY AS HIGH PRESSURE ALOFT FROM THE PACIFIC MOVES EAST OVER THE SOUTHWESTERN UNITED STATES. ANOTHER PACIFIC LOW PRESSURE SYSTEM IS EXPECTED TO BRING COOLER AND BREEZY TO WINDY WEATHER WITH A CHANCE OF SHOWERS BY THURSDAY NIGHT INTO FRIDAY. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && ELLIS NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
Nearby
Severe Thunderstorm Warnings in California, 2005Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.